[Skip to Content]
[Skip to Content Landing]
Article
October 1960

Stevens-Johnson Syndrome Caused by Chlorpropamide: Report of a Case

Author Affiliations

Cambridge, Mass.

Assistant Physician, Department of Dermatology, Mount Auburn Hospital, Cambridge; Assistant in Dermatology, Boston University School of Medicine

Arch Dermatol. 1960;82(4):636-637. doi:10.1001/archderm.1960.01580040154027
Abstract

During the summer of 1959 several cases of the Stevens-Johnson syndrome were encountered in Boston. Some of these occurred in families of children afflicted with vesicopustular stomatitis. That this group may have been caused by a Coxsackie virus will be the subject of a later report.1

The following case which was seen during this period historically and clinically suggested a drug etiology. Complete bacteriologic and virologic studies were unrevealing. Since the experience of Dr. Stewart and Dr. Hurwitz with chlorpropamide, a new oral hypoglycemic agent,2 was available to us, the proper etiology was elicited and the patient cured by the withdrawal of the offending agent.

Report of Case  A 46-year-old white female bakery clerk was admitted to the medical service of the Mount Auburn Hospital by Dr. Sumner Fredd because of diabetic acidosis and a severe skin eruption of four days' duration.Five weeks prior to admission the

×